Atropine is used both as an oral medication or injection to treat a variety of symptoms and conditions, including overproduction of mucus in the respiratory tract, gastrointestinal conditions, and Parkinson’s disease. It is also used by the military to counteract the effects of certain weaponized nerve agents. An atropine overdose can cause numerous different symptoms depending on the severity. These range from mild gastrointestinal distress to potentially fatal seizures.
Gastrointestinal symptoms are among the first signs of an atropine overdose. Symptoms may include nausea, vomiting, and diarrhea. Patients may experience dry mouth, however this is also a common side effect of the medication. Gastrointestinal symptoms alone make it difficult to diagnose an overdose because they can occur with so many other conditions or medications.
An atropine overdose may cause several changes in a patient’s mental status, ranging from anxiety to confusion. While mild versions of these signs are common in patients using atropine, if they become more severe in nature it could be a sign that the patients are receiving too much of the medication and are at risk for an overdose. Mental assessments to ensure that patients are alerted and aware of their surroundings should be performed regularly.
Neurological signs of an atropine overdose are typically the most serious, especially when seizures and ataxia are involved. Ataxia is a condition caused by a disconnection in the signals from the brain to the muscles, and results in a loss of coordination or control over the muscles. Seizures can become life threatening very quickly and require immediate medical attention. Other symptoms of an atropine overdose include irregular heartbeat, difficulty breathing, and tremors.
Atropine is made from the belladonna plant, a member of the nightshade family. Those who are allergic to the plant may suffer from anaphylactic shock or other signs of allergic reactions while taking the medication. These symptoms can mimic those of an overdose, but need to be treated differently, so the medical staff will need to determine if the dose given was enough to actually cause an overdose. This can be challenging because researchers have not yet determined at exactly what level atropine becomes fatal.
The treatment protocol for an atropine overdose focuses on controlling or relieving the symptoms, as there is no specific counter-agent. This may include respiratory therapy, muscle relaxers or medications to control seizures, and intravenous fluids to replace those lost through diarrhea and vomiting. In rare cases, kidney dialysis may help eliminate the medication from the body faster.